Louisiana, 2002

Flash Flood in Louisiana, January 24, 2002

January 24, 2002 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 24, 11:20 AM CST, 10 minutes earlier.

Area forecast discussion, Jan 24, 11:20 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1120 AM CST THU JAN 24 2002

ACTIVE/WET PATTERN CONTINUING OVER LOWER MS RIVER VALLEY THIS
AFTERNOON. UPDATED ZONES/STATE FORECASTS TO EXTEND FLASH FLOOD WATCH
IN TO CENTRAL MS/FATHER S IN LA. TEMPS FALLING OVER NWRN ZONES
BEHIND FRONTAL BOUNDARY. ADJUSTED TEMP FORECAST TO REFLECT STEADY
DROP DURING AFTERNOON. MINOR ADJUSTMENT TO WINDS ALSO.

.JAN...
AR...FFA THROUGH AFTERNOON.
LA...FFA THROUGH AFTERNOON.
MS...FFA WATCH EXCEPT SRN TIER MS ZONES THROUGH AFTERNOON.

In the hours before

Special weather statement, Jan 24, 6:56 AM CST, 4 hours 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0656 AM CST THU JAN 24 2002

...THUNDERSTORMS...
THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TODAY ACROSS THE LOWER
MISSISSIPPI VALLEY. THE MAIN THREAT WILL BE FROM EAST-CENTRAL
LOUISIANA ...EAST INTO PORTIONS OF CENTRAL AND SOUTHEAST
MISSISSIPPI AS THE ATMOSPHERE DESTABILIZES. STRONG JET WINDS
ALOFT...COMBINED WITH HIGH MOISTURE LEVELS AND WARM TEMPERATURES
TODAY WILL RESULT IN SOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL AND STORM SPOTTERS IS LIKELY THROUGH
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS OVER
CENTRAL AND SOUTHERN MISSISSIPPI.

...FLOODING...
FLASH FLOOD WATCH ACROSS THE MISSISSIPPI DELTA OF EXTREME
SOUTHEAST ARKANSAS...EXTREME NORTHEAST LOUISIANA AND PORTIONS OF
NORTHWEST MISSISSIPPI THROUGH MIDDAY.

A SLOW...SOUTHEAST MOVING LINE OF HEAVY SHOWERS AND THUNDERSTORMS
WILL MOVE ACROSS THE REGION TODAY. LOCALIZED RAINFALL AMOUNTS
COULD EXCEED 2 TO 3 INCHES IN SPOTS. SOILS ARE VERY SATURATED
ACROSS THE MISSISSIPPI DELTA AND LOCALIZED FLASH FLOODING WITH BE
POSSIBLE. SOILS ARE SOMEWHAT DRIER TO THE SOUTH AND EAST OF THE
REGION...YET MINOR FLOODING COULD OCCUR NEAR
CULVERTS...UNDERPASSES AND LOW-LYING AREAS. PONDING OF ROADWAYS
WILL OCCUR AS WELL AS THE LINE MOVES SOUTHEAST THROUGH THE
REGION.

AN UPPER LEVEL TROUGH OVER THE SOUTHERN PLAINS WILL CONTINUE TO
MOVE NORTHEAST TOWARDS THE MISSISSIPPI VALLEY. AS IT DOES SO...A
COLD WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH REGION. AS IT
DOES SO...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH
A SLIGHT RISK OF SEVERE STORMS. FURTHERMORE...LOCALLY HEAVY
RAINFALL WILL OCCUR DUE TO THE SLOW MOVEMENT OF THE LINE OF
STORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jan 24, 6:59 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    CLEVELAND                 MS   FLOODING
01/24/02   BOLIVAR                        MAJOR FLOODING REPORTED
                                          IN CLEVELAND.
                                          INFORMATION RELAYED BY
                                          BOLIVAR EOC.

0653 AM    GRENADA                   MS   HEAVY RAIN
01/24/02   GRENADA                        HIGH WATER REPORTED IN
                                          GRENADA.  INFORMATION
                                          RELAYED BY GRENADA S.O.
Special weather statement, Jan 24, 7:13 AM CST, 4 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0713 AM CST THU JAN 24 2002

...THUNDERSTORMS...
THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TODAY ACROSS THE LOWER
MISSISSIPPI VALLEY. THE MAIN THREAT WILL BE FROM EAST-CENTRAL
LOUISIANA ...EAST INTO PORTIONS OF CENTRAL AND SOUTHEAST
MISSISSIPPI AS THE ATMOSPHERE DESTABILIZES. STRONG JET WINDS
ALOFT...COMBINED WITH HIGH MOISTURE LEVELS AND WARM TEMPERATURES
TODAY WILL RESULT IN SOME SEVERE STORMS WITH THE MAIN THREAT
BEING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL AND STORM SPOTTERS IS LIKELY THROUGH
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS OVER
CENTRAL AND SOUTHERN MISSISSIPPI.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT ACROSS THE MISSISSIPPI DELTA
REGION OF EXTREME SOUTHEAST ARKANSAS...EXTREME NORTHEAST
LOUISIANA AND PORTIONS OF NORTHWEST MISSISSIPPI THROUGH MIDDAY.

A SLOW...SOUTHEAST MOVING LINE OF HEAVY SHOWERS AND THUNDERSTORMS
WILL MOVE ACROSS THE REGION TODAY. LOCALIZED RAINFALL AMOUNTS
COULD EXCEED 2 TO 3 INCHES IN SPOTS. SOILS ARE VERY SATURATED
ACROSS THE MISSISSIPPI DELTA AND LOCALIZED FLASH FLOODING IS
HIGHLY POSSIBLE. SOILS ARE SOMEWHAT DRIER TO THE SOUTH AND EAST
OF THE WATCH AREA...YET MINOR FLOODING COULD OCCUR NEAR
CULVERTS...UNDERPASSES AND LOW-LYING AREAS. PONDING OF ROADWAYS
WILL OCCUR AS WELL AS THE LINE MOVES SOUTHEAST THROUGH THE
REGION.

AN UPPER LEVEL TROUGH OVER THE SOUTHERN PLAINS WILL CONTINUE TO
MOVE NORTHEAST TOWARDS THE MISSISSIPPI VALLEY. AS IT DOES SO...A
COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH REGION.
AS IT DOES SO...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
WITH A SLIGHT RISK OF SEVERE STORMS. FURTHERMORE...LOCALLY HEAVY
RAINFALL WILL OCCUR DUE TO THE SLOW MOVEMENT OF THE LINE OF
STORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jan 24, 8:17 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
817 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    DERMOTT                   AR   FLOODING
01/24/02   CHICOT                         MAIN STREET AND ARKANSAS
                                          STREETS REPORTED
                                          IMPASSIBLE.  REPORTED BY
                                          DERMOTT PD.
Local storm report, Jan 24, 10:35 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1035 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    GRENADA                   MS   FLOODING
01/24/02   GRENADA                        GRENADA EOC REPORTED
                                          SEVERAL ROADS CLOSED. ONE
                                          ROAD SE OF THE CITY HAS
                                          BEEN WASHED OUT. ALSO A
                                          FEW HOUSES ARE NOW BEING
                                          THREATENED.
Local storm report, Jan 24, 10:55 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    RULEVILLE                 MS   FLOODING
01/24/02   SUNFLOWER                      NUMEROUS COUNTY ROADS
                                          FLOODED. STREET
                                          FLOODING.REPORTED BY
                                          SUNFLOWER COUNTY SHERIFFS
                                          OFFICE.

1040 AM    CLEVELAND                 MS   FLOODING
01/24/02   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA. STREET
                                          FLOODING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morehouse

When
January 24, 11:30 AM CST to 12:30 PM CST
Where
Morehouse County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.820, -91.802 (the zone’s center; the record gives no point)

Several secondary roads were flooded. U.S 165 near Bonita had water covering it in different spots.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5278079.